What is xylazine, the veterinary sedative being found in the U.S. drug supply?
It enhances the feeling of an opiate high. It is difficult to detect and cannot be reversed with drugs such as Narcan. It’s instantly recognizable by the horrible, scaly sores that appear on users’ skin, and can even cause injuries to their lungs. And in some parts of the United States, experts say it accounts for up to 90 percent of the drug supply.
it is a Veterinary sedatives Called xylazineand experts and authorities are scrambling to figure out where it’s coming from and how to help those taking it, even as overdoses are being identified.
“Right now, colleagues and I are trying to gather as much information as we can, because there’s no organized network and this drug is so new,” said Claire Zagorski, a chemist in Austin, Texas. Paramedics and translational scientists. There has been little research on how it behaves in humans. We are really seeing some sort of injury. … We won’t be able to understand how to prevent or treat these problems if we don’t know what’s going on.”
Experts spoke to CBS News about what trends they’re seeing now, what the dangers of xylazine are and how people can help if they’re facing an overdose of xylazine.
What is xylazine?
Xylazine is a sedative and muscle relaxant used on large animals such as horses., And it’s not approved for use in humans, said Dr. Sherry Kasenko, a forensic toxicologist at NMS Labs in Pennsylvania who studies xylazine and other substances.
Kasenko said it was first detected in human consumption in Puerto Rico in the early 2000s and has been reported in the United States for several years. The first reports of its use in Philadelphia came in 2008, Kasenko said, with more common use reported in 2019 — by 2023, it was present in most states across the country, and harm reduction organization Prevention Point leads. Executive Officer Jose Benitez. said it was found in 90% of Philadelphia’s drug supply.
It has been found in overdoses more than once, but only because it is mixed with other substances. Fentanyl or heroin, experts said, making it difficult to calculate how much it was responsible for those overdoses.
“It’s difficult to know which substance contributes the most to death when an individual has more than one substance in their body at the time of their death,” Benitez said.
In humans, xylazine increases the half-life of fentanyl, with effects typically lasting only one to three hours. Alex Ditmore, coordinator of training and content development for the National Harm Reduction Coalition, said that with a short half-life, people have to use “frequently” to avoid withdrawal symptoms, which people who use the drug directly experience. Provide direct care. When combined with xylazine, the effects usually last four to six hours.
“We say it adds legs. It kind of creates the illusion that your opiate high lasts longer than it does,” Ditmore said. “When in reality, what’s happening is, depending on your tolerance and usage, the opiate starts to clear your system around the one to three hour mark, and then you still have the xylazine. So what happens is people still have it. It’s a sedative effect and you’re seeing a lot of injuries.”
Fresh Import warnings from the Food and Drug Administration. The goal is to ban the illegal importation of xylazine, but Zagorski said it’s unclear where the xylazine is coming from, with no clear culprit or sole source of the substance.
“One of the things that makes it really unique and strange is the xylazine we’re seeing in the drug supply is being sourced from above ground. It’s not being cooked up in laboratories, it’s being sourced from veterinary suppliers. is, and there is no specific source. Not clear,” he said. Chemical evidence showed that the xylazine being found was “purely manufactured”, which Zagorski said was “very unusual for an illegal drug supply, especially on this scale”. .
Why is xylazine harmful?
Xylazine is a central nervous system depressant, which has a sedative effect and causes respiratory distress, Ditmore said. It is not an opiate, but these effects can combine with opiates to stop someone breathing, leading to an overdose.
Ditmore said people often don’t buy xylazine on purpose, making it dangerous. Xylazine can’t be detected by testing strips the way fentanyl can, so people don’t know if their medications are contaminated with it — unless they have access to expensive mass spectrometers, which Commonly found in clinical settings.
Because of its powerful sedative effects, some people who use drugs mixed with xylazine may also black out unexpectedly, causing them to fall into unsafe places or become unconscious. can, making them vulnerable to attack or injury. Ditmore said he has seen “a lot of injuries” from falls, including head injuries. People can also experience bed sores from resting on hard surfaces like concrete for hours without moving, Zagorski said.
One of the most dangerous side effects, and the most discussed, is the bruising that can occur from xylazine use. Ditmore said the sores can appear at the injection sites, but also in other parts of the body, “mostly on the limbs” such as the legs and arms. If left untreated, the sores will grow and become infected. Unlike boils, which are common with injectable drugs, xylazine lesions will start as blisters that then open and spread, increasing the risk of infection that Ditmore cited and deepening instead. becomes wider.
Lesions can also become necrotic, and Kacinko said they can develop due to soft tissue injury. Benitez said that people at Prevention Point have also heard stories of wounds progressing to the point where they require amputation, and that area hospitals have reported an increase in visits for skin and soft tissue infections. Is.
Melanie Badis, director of programs at Savage Sisters Recovery, a Philadelphia nonprofit, said she has experienced these injuries firsthand.
“I first got these sores three, four years ago, before xylazine was even talked about,” said Bedis, who uses medications including xylazine. “And I was confused as to what was going on because it wasn’t where I was injecting the drug and I also changed the way I used it … to see if that helped. Gay, and I was still hurting.”
Badis said at urgent care he would be diagnosed with a staph infection and given antibiotics, which often don’t work. Antibiotics are not the “first line of treatment” because the sores aren’t actually caused by an infection, Ditmore said.
Now, as part of her work, Bedis runs a roadside wound care clinic that provides aid to people in need.
“We do our best to clean their wound, wrap it all the way up, give whatever advice we can, and keep them on their feet until they’re ready for medical treatment,” Badis said. Send them on their way.” Ditmore said the best way to manage xylazine-related sores is to wash them with a clean cloth, sterile water, and plain soap. That said, keeping the wound soft is key, and applying Vaseline or Xerofoam, both of which are available, can prevent the injury from getting worse. Covering it with non-adhesive gauze and then wrapping the wound in a single bandage can keep the wound clean, Ditmore said.
Benitez said he has seen lesions on the lungs of people who have smoked drugs tainted with xylazine.
Zagorski said that anecdotal evidence suggests that there may be more problems associated with xylazine use, including anemia and increased blood sugar. However, research into these symptoms is still in its early stages.
“We need to figure it all out. We really need laboratory researchers to sit down and figure it out at the molecular level, because we’re not going to be able to figure out how to prevent or treat these problems. Get treated. Don’t know what’s going on,” Zagorski said.
How can someone who experiences an overdose of xylazine help?
Xylazine does not react to it. Naloxonebut it doesn’t mean that. Opioid replacement drug May not be helpful if a bystander sees someone overdose, experts interviewed, because xylazine is used with opioids that react with naloxone. Although xylazine has appeared in fatal overdoses, it is not clear how much the sedative contributed to the man’s death because it was used in combination with potent. Opioids.
“The opiate will be removed from the opioid receptors by the naloxone, but the xylazine is still there,” Ditmore said.
Giving naloxone to someone who isn’t experiencing an opioid overdose won’t hurt them, so it’s best for a bystander to administer it if possible, Zagorski said. . Although naloxone will reverse an opioid overdose, a person may still experience xylazine effects and may feel drowsy or passed out, Ditmore said.
“Because of the sedative effect (of xylazine), it takes a little longer for people to wake up and be alert,” said Ditmore, who said he has reversed dozens of overdoses. “They don’t have to keep their eyes open, they don’t have to be wide awake to reverse the overdose. You’re just trying to get that breathing going again.”
To keep breathing going, bystanders can try rescue breathing, which is essentially giving a mouthful to a person who has overdosed, Zagorski and Ditmore said. Both said that by taking these steps there is no risk of overdosing on xylazine, or any other medication a person may take.
“Rescue breaths are the biggest thing if people feel comfortable,” Ditmore said. “The sooner you can get oxygen into their body, the better.”
Bystanders should also call 911 or other emergency services, which can help provide medical care.